Illinois, 2013

Flooding and Hail in Illinois, September 18, 2013

September 18, 2013 · NWS LOT · 8 events in 3 counties and zones

During the mid afternoon of September 18th a line of thunderstorms dropped southeast across northeastern Illinois producing strong winds. During the evening, a second round of thunderstorms trained over the Chicago metropolitan area producing large hail and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the mid afternoon of September 18th a line of thunderstorms dropped southeast across northeastern Illinois producing strong winds. During the evening, a second round of thunderstorms trained over the Chicago metropolitan area producing large hail and minor flooding. A construction worker was killed when he was swept away as he was working in a sewer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 18, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT WED SEP 18 2013

.DISCUSSION...
1057 AM CDT

MAIN SHORT TERM CONCERN IS POTENTIAL FOR EAST CENTRAL IA
THUNDERSTORMS REACHING THE WESTERN AND FAR NORTHER EASTERN
PORTIONS OF THE FORECAST AREA LATE THIS MORNING THROUGH THE FIRST
PART OF THE AFTERNOON. OTHER CONCERNS SKY COVER AND TEMPERATURE
TRENDS/MAX TEMPS.

TSRA THAT DEVELOPED OVER WESTERN IA LATE LAST NIGHT HAD BEEN
MOVING STEADILY NORTHEASTWARD DURING THE PREDAWN AND EARLY
MORNING HOURS BUT HAVE TAKEN ON A MORE EASTERLY DIRECTION OVER
THE LAST FEW HOURS AS THEY HAVE APPROACHED THE TOP OF A FLAT
UPPER RIDGE OVER THE LOCAL AREA IN THE WAKE OF THE COMPACT UPPER
LOW THAT HAD MOVED FROM OVER SOUTHERN LAKE MI TO WESTERN LAKE
ERIE SINCE LATE LAST NIGHT.

THIS CURRENT CONVECTION APPEARS TO BE WHERE LOWER AND MID LEVEL
WAA ARE MAXIMIZING ISENTROPIC ASCENT IN AN AREA OF STEEP MID
LEVEL LAPSE RATES. FORCING IN AN COINCIDING WITH AN AREA OF STEEP
MID LEVEL LAPSE RATES. LOWER AND MID LEVEL THETA-E ADVECTION
APPEARS TO BE ALSO HELPING IN THE TURN TO A MORE EASTERLY
MOVEMENT.

PURE EXTRAPOLATION OF THIS RECENT MOVEMENT WOULD LEAD ONE TO
BELIEVE THAT THE TSRA WOULD CONTINUE ACROSS NW TO N CENTRAL IL
AND NE IL DURING THE LATE MORNING THROUGH MID AFTERNOON.
HOWEVER...HIGHER RESOLUTION SHORT TERM MODEL OUTPUT INCLUDING
CONVECTIVE PRECIP...850-700 EQ POT TEMP ADV...K INDEX MID LEVEL
LAPSE RATES ARE SUGGESTING THAT THIS ACTIVITY WILL MAINTAIN AN
OVERALL ENE TO NE MOVEMENT PUTTING JUST N CENTRAL AND FAR NE IL
AT ANY SIGNIFICANT RISK OF SEEING THUNDERSTORMS.

WITH THE QUICK CLEARING FOLLOWING THE DEPARTURE OF THE UPPER LOW
EARLY THIS MORNING TEMPERATURES RESPONDED BY QUICKLY RISING INTO
THE LOWER AND MID 70S. WHILE SOME OF THE ANVIL FROM THE TS
CLUSTER IN FAR E CENTRAL IA IS EXPECTED TO MOVE THE NORTH PORTION
OF THE FA DURING THE AFTERNOON AND CUT INTO THE SURFACE
HEATING...FORECAST SOUNDINGS PREDICT HIGHS IN THE LOWER AND MID
80S... EXCEPT ALONG THE NORTH LAKE SHORE WHERE A LAKE BREEZE
EXPECTED TO MAKE LITTLE INLAND ADVANCEMENT KEEPS THIS AREA IN THE
MID 70S.

TRS

//PREV DISCUSSION...
330 AM CDT

THE PRIMARY FORECAST CONCERNS ARE TEMPERATURES OVER THE NEXT
COUPLE DAYS AS READINGS REACH WELL ABOVE NORMAL VALUES....THEN
THUNDER CHANCES PRIMARILY THURSDAY NIGHT AND FRIDAY.

SYNOPSIS...A LONG WAVE TROUGH IS ADVANCING EAST OVER THE PACIFIC
NORTHWEST AND UPPER ROCKIES EARLY THIS MORNING...WITH A SOMEWHAT
FLATTENED UPPER RIDGE TRYING TO BUILD OVER THE EASTERN US. A
SERIES OF MID-LEVEL SHORT WAVES OWE TO THE FLATTENING OF THE RIDGE
AND ARE MOVING NORTHEAST OVER THE MIDWEST TO GREAT LAKES REGIONS
THIS MORNING. THESE IMPULSES AND BROAD WARM ADVECTION/WEAK
ISENTROPIC ASCENT ARE CAUSING SOME SHOWERS AND OCCASIONALLY A
LIGHTNING STRIKE OR TWO NEAR THE VORT CENTERS /NONE OF WHICH HAVE
OR LOOK TO CROSS OVER OUR CWA/. SOUTHEAST SURFACE WINDS WILL
CONTINUE TO VEER TO MORE SOUTHERLY BY THIS AFTERNOON AS A SURFACE
WARM FRONT BASICALLY EVOLVES NORTHEAST OVER THE AREA. THE WARM
SECTOR WILL PREVAIL TONIGHT THROUGH THURSDAY NIGHT BEFORE THE
AFOREMENTIONED TROUGH PROGRESSES A COLD FRONT INTO THE REGION.
THIS LOOKS TO MOVE THROUGH THE CWA FRIDAY WITH MAINLY SEASONAL
TEMPERATURES AND QUIET CONDITIONS AFTER THANKS TO PACIFIC/MODIFIED
CANADIAN HIGH PRESSURE.

TODAY...OVER THE PAST 12 HOURS THE SHOWER ACTIVITY ON THIS LEADING
PUSH OF WARM AIR ADVECTION HAS BEEN FAIRLY MEAGER IN THE
AREA...WITH GREATEST REGIONAL CONCENTRATION NEAR VORT MAX CENTERS.
VAD PROFILERS INDICATE AROUND 30 KT OF SSW LOW-LEVEL JET AROUND 2KFT
OVER THE AREA WITH SUBTLE ISENTROPIC OMEGA ABOVE THIS ON RAP AND
NAM FIELDS. WATER VAPOR REALLY DOES NOT INDICATE ANY FOCUSED VORT
MOVING OVER OUR AREA THIS MORNING SO HAVE JUST KEPT MAINLY
ISOLATED SHOWERS MENTION...WITH MORE SCATTERED WORDING IN THE
NORTH WHERE ALSO INCLUDE THE SMALL CHANCE OF THUNDER.

SATELLITE AND DIAGNOSTIC SOUNDINGS POINT TOWARD MULTIPLE CLOUD
LAYERS AT PRESENT BUT NONE THAT ARE OVERLY THICK WITH SOME HOLES
ACROSS MO/IA/WESTERN IL. WITH LOW-LEVEL SW FLOW HANGING IN THERE
THROUGH THE DAY...FORESEE THE BACK EDGE OF THE CLOUDS ADVANCING
NORTHEAST INTO AND POSSIBLY EVEN THROUGH MUCH OF THE CWA DURING
THE LATE MORNING TO MID AFTERNOON. HIGH RES MODEL RH AND COLUMN
CONDENSATE FIELDS REFLECT A SCATTERING/CLEARING TREND INTO THIS
AFTERNOON. CONFIDENCE IS CERTAINLY HIGHEST IN THE SOUTHERN AND
WESTERN CWA AND THERE IS WHERE MAINTAIN THE HIGHEST TEMPS...OR
THOSE SUPPORTED BY MIXING AND LOCAL CLIMO /LOW TO MID 80S/. THE
CHICAGO AREA SHOULD BE ONE OF THE LAST TO CLEAR BUT STILL SHOULD
BE IN ENOUGH TIME TO APPROACH 80. THE SYNOPTIC WIND DOES FAVOR A
SLIGHT LAKE PUSH THIS AFTERNOON...SO MID 70S OR SO SHOULD PREVAIL
DOWNTOWN.

TONIGHT AND THURSDAY...THROUGHOUT THIS PERIOD THERE REMAINS LITTLE
IN THE WAY OF FOCUS AND WHAT SEEMINGLY IS FAR TOO WIDESPREAD OF
QPF FROM MOST 18.00 GUIDANCE. THE FOCUS OF THE LOW-LEVEL JET NOSE
AND WARM AIR ADVECTION LOOKS TO BE WELL NORTH OF THE REGION.
SUBTLE SHORT WAVE ENERGY IS HINTED AT...ESPECIALLY BY THE
GFS...BUT IT SEEMS TOO FAR NORTH WITH SHORT WAVE MOVING OVER OK
THIS MORNING AND BRINGS THAT ACROSS THE CWA. HAVE KEPT MAINLY A
SLIGHT CHC FOR STORMS ACROSS THE REGION...BUT ALL IN ALL NOT REAL
EXCITED TONIGHT OR DURING THE DAYTIME THU. QUITE A MILD LATTER
SEPT NIGHT IS IN STORE WITH MID 60S TO EVEN LOWER 70S IN PARTS OF
CHICAGO. CONFIDENCE ON THE BALMY TEMPS THU CONTINUES TO INCH
UPWARD. WHILE SOME CLOUDS ARE POSSIBLE OVERNIGHT AND THU MORNING
WITH THE INCREASING PWAT/MOISTURE TRANSPORT AIR...AT THIS TIME IT
WOULD NOT SEEM TO BE MUCH OF A HINDRANCE ON WARMING. LOCAL
CLIMATOLOGY BASED OFF OF SREF FORECAST 850MB TEMPS AROUND 20C AND
925MB TEMPS OF 25C WOULD SUPPORT AROUND 90. BEST PERFORMING
GUIDANCE BLENDS ON SOME OF OUR WARM DAYS IN THE PAST MONTH WERE
BLENDED INTO THE GOING FORECAST AND INCHED UP A BIT FROM
THERE...ESPECIALLY SOUTH OF I-80 WHERE CONFIDENCE IS HIGHEST.
HIGHS LOOK TO BE AT OR WITHIN 5F OF RECORDS IN MANY AREAS.

THURSDAY NIGHT AND FRIDAY...THIS REMAINS THE PERIOD OF GREATEST
FORCING DUE TO FRONTAL CONVERGENCE...HIGH MOISTURE...AND LARGER
SCALE LIFT. THE TREND THE PAST 24 HOURS CONTINUES TO BE A SLIGHT
SLOW DOWN OF THE FRONT. THIS AGAIN MAKES SENSE GIVEN THE SURFACE
LOW AND ISALLOBARIC/ADVECTION COUPLET MOVING NORTHEASTWARD INTO
WESTERN ONTARIO AND THE FRONT STRETCHING OUT SOMEWHAT. INITIATION
OF MOST WIDESPREAD SHOWERS AND STORMS ON THU LATE AFTERNOON AND
EVE LOOKS TO BE OVER IA INTO SOUTHWEST WI/SOUTHEAST MN WHICH IS
THE FOCUS OF THE SPC DAY 2 SLIGHT RISK. LIMITED DYNAMICS AND SHEAR
ARE INITIALLY IN PLACE OVER THE CWA DURING THU EVE...WHICH IS THE
TIME OF GREATEST INSTABILITY...SO THAT DISJOINT LOOKS TO PREVENT A
SEVERE RISK GREATER THAN ISOLATED...AT LEAST AT THIS TIME. THE
BEST COVERAGE OF PRECIP LOOKS TO BE OVERNIGHT AND THEN WORKING
EASTWARD FRI. TOUGH TO SAY IF THERE WILL BE A REDEVELOPMENT OF
CONVECTION ALONG THE FRONT OR IF SHOWERS AND STORMS FROM THU NIGHT
JUST CONTINUE ON EASTWARD AS IS. OVERALL THE COVERAGE CONTINUES
TO LOOK HIGH ENOUGH TO WARRANT LIKELY POPS AND WILL PROBABLY SEE
THE INCLUSION OF CATEGORICAL AT SOME POINT FOR AT LEAST THE
WESTERN FORECAST AREA. PWATS NEARING THE 99TH PERCENTILE FOR SEPT
AND HIGH MOISTURE TRANSPORT/REPLENISHMENT FORECAST THU NIGHT WOULD
LEAD TO EFFICIENT RAIN MAKERS IN SOME OF THE CONVECTION. SO
CONTINUE TO GO HIGHER WITH QPF THAN A GUIDANCE BLEND...WITH SOME
AREAS OF THE WESTERN CWA SEEING OVER AN INCH CERTAINLY PLAUSIBLE.

THIS WEEKEND AND BEYOND...GIVEN THE FORECAST WEATHER PATTERN
LITTLE CHANGE WAS NEEDED TO A SMART GUIDANCE BLEND WITH GOING
FORECAST. NORTHWEST FLOW ON SATURDAY WILL USHER IN COOLER AIR AND
THEN SORT OF A BACKDOOR TURN TO NNE WINDS SAT NIGHT SHOULD INCH
HIGHS DOWN IN LAKE ADJACENT COUNTIES FOR SUNDAY. A GENERALLY DRY
PATTERN LOOKS TO BE THE RULE THIS WEEKEND INTO MUCH OF THE FIRST
HALF OF NEXT WEEK.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SHRA/TSRA EXPECTED IN THE AREA FROM 2030Z TIL 22 OR 23Z...MDW MAY
  SEE MOST DIRECT EFFECTS. BRIEF IFR VSBY POSSIBLE UNDER HEAVIEST
  CELLS.

* LOW CHANCE FOR ADDITIONAL SHRA/TSRA THURSDAY MORNING.

MDB

//DISCUSSION...UPDATED 20Z...

TSRA SITUATION HAS EVOLVED OVER THE LAST 2 HOURS. LOW LEVEL
CIRCULATION HAS CONTINUED TO DEVELOP AND HAS FOCUSED DEVELOPMENT
TO ITS SOUTHEAST LEADING TO HIGHER TSRA COVERAGE FROM DKB
SOUTHWESTWARD...WITH THE EARLIER AREA OF CONVECTION TO THE NORTH
SLOWLY FADING. BASED ON THESE TRENDS HAVE SPED UP TIMING OF TSRA
IN THE CHI AREA TAFS AND ADDED TSRA TO GYY. NEW ACTIVITY IS MOVING
A BIT MORE QUICKLY SO IT APPEARS THAT IT MAY BE CLEAR OF ORD/MDW
BY 22 OR 23Z AND GYY TOWARD 00Z OR A BIT AFTER.

MDB

FROM 18Z...

BAND OF SHRA/TSRA CONTINUES TO MOVE EASTWARD INTO NORTH CENTRAL
ILLINOIS WITH SOME SPOTTY ACTIVITY NOW POPPING UP AHEAD OF IT.
WITH AN UPPER LEVEL WAVE LOOKING TO BE THE MAIN DRIVER OF THIS
PRECIP...POSSIBLY ALONG WITH A NEWLY DEVELOPED LOW LEVEL
CIRCULATION...A MORE EASTWARD TRACK LOOKS TO CONTINUE. THIS WILL
BRING THE ACTIVITY ACROSS RFD OVER THE NEXT FEW HOURS WITH THE CHI
METRO BEING AFFECTED MID/LATE AFTERNOON...WITH THE MOST ORGANIZED
COVERAGE EXPECTED 22/23Z OR SO. MOVEMENT HAS BEEN SLOW SO DURATION
IS A CONCERN BUT OVERALL COVERAGE HAS DECREASED. MAY NEED TO
UPDATE THE CHI AREA TAFS WITH A TEMPO GROUP. OTHERWISE THIS WILL
PASS BY EARLY EVENING LEAVING DRY CONDITIONS BUT A PUSH OF WARMER
AIR WILL ARRIVE LATER TONIGHT AND MAY KICK OFF SCATTERED SHRA/TSRA
DEVELOPMENT EARLY THURSDAY MORNING. CHANCE CONTINUES TO BE 20 TO
30 PERCENT SO OPTED TO KEEP VCSH AND PROB30 TS MENTION FOR NOW
WITH LOW CHANCES CONTINUING THROUGH THE REST OF THE DAY. SOUTH-
SOUTHWEST WINDS LOOK TO BECOME GUSTY BY LATE MORNING WITH GUSTS
AROUND 20 EXPECTED...THOUGH THERE IS SOME SUGGESTION OF 20-25 KT
GUSTS.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM-HIGH CONFIDENCE IN TSRA OCCURRENCE AND TIMING.

* MEDIUM-HIGH CONFIDENCE THAT CHANCE FOR SHRA/TSRA THURSDAY
  MORNING IS LOW.

MDB

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...SLIGHT CHANCE OF TSRA LATE. OTRW...VFR.

FRIDAY...SHRA/TSRA LIKELY THROUGH LATE AFTERNOON...SHRA POSSIBLY
LINGERING INTO THE EVENING. MVFR POSSIBLE. WIND SHIFT FROM SWLY TO NWLY
IN THE AFTERNOON.

SATURDAY THROUGH TUESDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
256 PM CDT

AN AREA OF LOW PRESSURE CENTERED OVER THE DAKOTAS IS TO WEAKEN
SLIGHTLY AS IT TRACKS NORTHEAST TO SOUTHERN CANADA BY MIDDAY
THURSDAY. THE LOW THEN DEEPENS FRIDAY AND MOVES ACROSS JAMES BAY.
AN ASSOCIATED COLD FRONT WILL MOVE SOUTHEASTWARD AND ACROSS LAKE
MI DURING FRIDAY SHIFTING SOUTH AND SOUTHWESTERLY WINDS TO OUT OF
THE WEST AND NORTHWEST AND INCREASING TO STRONG BREEZES. AS LARGE
HIGH PRESSURE BUILDS SOUTHEASTWARD ACROSS THE WESTERN GREAT LAKES
FRIDAY THROUGH SUNDAY WINDS WILL GRADUALLY RELAX AS THEY VEER
THROUGH NORTH AND EAST TO SOUTHEAST.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 18, 10:07 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1107 AM CDT WED SEP 18 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1107 AM CDT WED SEP 18 2013 /1207 PM EDT WED SEP 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND NORTH OF
INTERSTATE 88 TODAY...THEN ALONG AND NORTH OF INTERSTATE 80
OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE DAY THURSDAY WITH
GREATER POTENTIAL FOR STORMS THURSDAY NIGHT INTO FRIDAY AS A COLD
FRONT SLOWLY MOVES ACROSS THE AREA. SOME OF THE STORMS DURING THIS
PERIOD COULD PRODUCE LOCALLY HEAVY RAINFALL. A FEW OF THE STORMS
COULD ALSO PRODUCE STRONG WIND GUSTS OR LARGE HAIL...MAINLY
THURSDAY EVENING ACROSS NORTH CENTRAL ILLINOIS...AND FRIDAY
AFTERNOON MAINLY TO THE SOUTH AND EAST OF INTERSTATE 55.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-191615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1107 AM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY FOR THE ILLINOIS
NEARSHORE WATERS THIS AFTERNOON...AND BOTH THE ILLINOIS AND
INDIANA NEARSHORE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY WITH A GREATER
CHANCE OF STORMS THURSDAY NIGHT THROUGH EARLY FRIDAY AFTERNOON. A
FEW OF THE STORMS COULD PRODUCE GUSTS UP TO 35 KT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1107 AM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY WITH A GREATER
CHANCE OF STORMS THURSDAY NIGHT THROUGH EARLY FRIDAY AFTERNOON. A
FEW OF THE STORMS COULD PRODUCE GUSTS TO OR IN EXCESS OF 35 KT.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Sep 18, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
259 PM CDT WED SEP 18 2013

ILZ011-019>022-182100-
DE KALB IL-GRUNDY IL-KENDALL IL-LA SALLE IL-WILL IL-
259 PM CDT WED SEP 18 2013

...SPECIAL WEATHER STATEMENT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOMONAUK TO NEWARK
TO SERENA...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...
  SERENA...             SHERIDAN...           SOMONAUK...
  NEWARK...             YORKVILLE...          MORRIS...
  MINOOKA...

OTHER LOCATIONS AFFECTED...
GEBHARD WOODS STATE PARK...GRUNDY COUNTY SPEEDWAY AND FAIRGROUNDS...
WILLIAM G. STRATTON STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

&&

LAT...LON 4168 8826 4152 8825 4132 8825 4145 8890
      4155 8875 4163 8878
TIME...MOT...LOC 1959Z 270DEG 22KT 4169 8864 4155 8860
          4139 8882

MDB

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flood, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
September 18, 2:00 PM CST
Where
De Kalb County, 0.5 mi SE of Sandwich
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.646, -88.612

Power lines were blown down at Latham Street and Railroad Street.

Thunderstorm Wind, La Salle

When
September 18, 2:05 PM CST
Where
La Salle County, 0.62 mi NE of Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.356, -88.841

A large tree was blown down onto power lines near the intersection of Route 6 and Route 23.

Heavy Rain, Cook

When
September 18, 5:30 PM CST to 6:30 PM CST
Where
Cook County, 1.25 mi WNW of Deering
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.936, -87.693

Thunderstorms training over the Chicago metro area dropped from around 1.5 inches to just over three inches of rain in just a couple hours. A construction worker inside the sewer in the 3000 block of North Rockwell Street was swept away by rushing water after removing his harness to reach a confined space about 30 inches in diameter.

Thunderstorm Wind, Cook

When
September 18, 6:00 PM CST
Where
Cook County, Park Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.030, -87.870

A large tree limb over one foot in diameter was blown down.

Hail, Cook

When
September 18, 7:51 PM CST to 7:54 PM CST
Where
Cook County, 1.24 mi NE of Deering
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.940, -87.650

Flood, Cook

When
September 18, 8:11 PM CST to 11:00 PM CST
Where
Cook County, 2.06 mi E of Deering to 1.97 mi E of Deering
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.926, -87.630

Standing water was reported on portions of Lake Shore Drive between Fullerton Avenue and Diversey Parkway.

Flood, Cook

When
September 18, 9:00 PM CST to 11:00 PM CST
Where
Cook County, 2.32 mi W of (Cgx)meigs Fld Chica to 2.27 mi W of (Cgx)meigs Fld Chica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.867, -87.645

The Dan Ryan Expressway was flooded under Roosevelt Road.

Flood, Cook

When
September 18, 9:00 PM CST to 11:00 PM CST
Where
Cook County, 2.34 mi W of (Cgx)meigs Fld Chica to 2.32 mi W of (Cgx)meigs Fld Chica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.875, -87.645

The ramp from the Dan Ryan Expressway to Interstate 290 was flooded but passable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Cook2013-09-1825MaleOtherDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478094, 478096, 478301, 478095, 478097, 478098, 478099, 478100.